MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251360S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 05/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
(b)(6) 2018 an elongated gamma3 nail was placed in a (b)(6) year-old female patient via an open reposition procedure.Ten days after surgery the patient could start carefully load her injured leg again.She didn¿t use crutches nor rollator.(b)(6) 2019 a control x-ray showed that the distal locking screw was broken.Doctor decided not to do anything about it in order to get more compression in the fracture site.The nail provided dynamization.Hardly any callus formation was visible.Reported under separate pi.(b)(6) 2019 a control x-ray showed a slight angulation of the hip and beginning callus formation on the medial side were the trochanter minor fracture was.The hip was 100% wait bearing.No further problems.(b)(6) 2019 a control x-ray follow-up was made and showed that the proximal part of the nail had been broken.Patient mentioned to experience a new pain since the (b)(6).Only by standing up she felt pain in her right hip.She didn¿t fall nor jump nor did anything else that compromised her health and recovery.(b)(6) 2019 a new elongated gamma 3 nail was placed.
 
Event or Problem Description
(b)(6) 2018 an elongated gamma3 nail was placed in a 72-year-old female patient via an open reposition procedure.Ten days after surgery the patient could start carefully load her injured leg again.She didn¿t use crutches nor rollator.(b)(6) 2019 a control x-ray showed that the distal locking screw was broken.Doctor decided not to do anything about it in order to get more compression in the fracture site.The nail provided dynamization.Hardly any callus formation was visible.Reported under separate pi.(b)(6) 2019 a control x-ray showed a slight angulation of the hip and beginning callus formation on the medial side were the trochanter minor fracture was.The hip was 100% wait bearing.No further problems.(b)(6) 2019 a control x-ray follow-up was made and showed that the proximal part of the nail had been broken.Patient mentioned to experience a new pain since the 4th of may.Only by standing up she felt pain in her right hip.She didn¿t fall nor jump nor did anything else that compromised her health and recovery.(b)(6) 2019 a new elongated gamma 3 nail was placed.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure.Device inspection revealed the following: the received device shows significant traces of intense use.The received nail is completely broken in the webs of the lower proximal lag screw hole.There were relatively more scratches on the inner surface of the proximal part of the hole in the nail than the distal part.Also, appearance of abrupt ridges & abrasion at the terminal of the broken segments indicates that the nail broke from the weaker sections around the hole.On all breakage surfaces, features of a fatigue fracture are visible.Plastic deformation was not found.Scratches only on the proximal part of the hole indicates that during the drilling of the hole inside the bone, the drill contacted the inner surface of the hole.This reduced the fatigue strength of the nail around the hole (confirmed through visual inspection), because of which, the nail broke apart further during the surgery upon application of excessive load than it could sustain.Based on evaluation of the returned device and the medical data, the root cause was attributed to a user related issue.The failure was caused due to sub-optimal procedure followed by the surgeon during fixation of the fracture.Although the nail was placed in the correct position but was done without restoring the ventral and medial defect leading to an unstable fixation.There are visible signs of a fatigue fracture in the nail which was basically initiated due to reduction in fatigue strength caused during lag screw fixation, which was later triggered due to full load bearing on the device only, as result of an unstable fixation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.If any further information is provided, the complaint report will be updated.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8684873
Report Number0009610622-2019-00484
Device Sequence Number1968433
Product Code HSB
UDI-Device Identifier07613252273837
UDI-Public07613252273837
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date03/31/2023
Device Catalogue Number34251360S
Device Lot NumberK09ED48
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2019
Initial Date Received by Manufacturer 05/17/2019
Supplement Date Received by Manufacturer06/28/2019
Initial Report FDA Received Date06/10/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight74